Wyoming, 2023

Hail in Wyoming, August 8, 2023

August 8, 2023 · NWS CYS · 3 events in 2 counties and zones

Strong thunderstorms moved through portions of southeast Wyoming including Cheyenne with nickel size hail falling across town on the afternoon of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorms moved through portions of southeast Wyoming including Cheyenne with nickel size hail falling across town on the afternoon of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 10:43 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 10:43 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1143 AM MDT Tue Aug 8 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM MDT Tue Aug 8 2023

Current surface observations have kept a fairly calm and pleasant
night across the CWA, with mostly clear skies on the Wyoming side
and temperatures hovering in the 50s for southeast Wyoming and the
Nebraska Panhandle and continued moist conditions as dewpoints
remain high. Some concerns for the early morning hours in regards to
fog with the HRRR hinting towards reduced visibilities and low
stratus for the northern Panhandle and extending eastward into
Platte and Goshen County, with KCDR having BKN skies at 900ft, which
started shortly before 06z. Surface upslope flow through the
early morning hours, combined with the moist lower levels and
clearing overhead skies, will be conducive for fog and low stratus
to develop across the remaining regions and felt confident enough
to add fog into the zones.

In terms of the weather today, a piece of the dynamic features will
depend on where the low stratus sets up in the Panhandle and far the
west it pushes, in addition to how early those features begin to mix
out. Current near term forecast suggests surface winds will shift
from an easterly direction, providing pure upslope, to a
south/southeasterly flow for the Nebraska Panhandle, which will aid
in mixing out the low level features and creating a decent boundary
for convection later in the late morning along the I-25 corridor.
RAP model outputs have begun picking up on this boundary, with CAMS
having convection beginning around 18z for southeast Wyoming, mainly
along the I-25 corridor, and moving east into the Nebraska Panhandle
after 21z today. Otherwise, main forcing will be from a more potent
and energetic shortwave, that is expected to dig to the southeast
across the Intermountain West and High Plains, effectively kicking
up convection along the way. Similar to yesterday, HiRes model
guidance has been consistent over the last few days, with MUCAPEs
hovering around 1500 on the Wyoming side and up to 3000 J/kg where
current Enhanced Risk of Severe Thunderstorms resides, 45 to 55 kts
of 0-6 km shear, 700-500mb Lapse Rates around 8.0C/km, and
increasing SHIP parameters further eastward into the Panhandle. In
addition, the moisture component will also be in play, as low-level
south/southeasterly flow will help maintain low level moisture
advection into the Nebraska Panhandle and for Laramie/Goshen/Platte
County in southeast Wyoming. Main threats include damaging winds,
large hail, and the increased chance for splitting storms aiding in
the risk for a tornado or two in the right movers of these splitting
systems.

Quieter weather expected by midweek in response to the existing
shortwave and a weak upper level ridge taking its place. Depending
to how quickly the weak upper level ridging transitions to quasi-
zonal flow, will result in the weather being more dry and breezy or
just an all around summer like day. As it currently stands, went
with more of the former scenario with some gusty winds across the
I-25 corridor and a decent bump in daytime highs. Stay tuned!

.LONG TERM...(Thursday through Monday)
Issued at 300 AM MDT Tue Aug 8 2023

Starting off Thursday...we have upper level ridging over the CWA.
A low pressure system is tracking across the southern Alberta and
Saskatchewan Provinces Thursday morning with a cold front draped
across southern Montana. Ahead of this front...looking at breezy
wind conditions over the CWA. GFS showing 30-35kts at 700 and
750mbs...so had to increase winds over guidance across southeast
Wyoming.

Surface cold front never really makes it through our CWA Thursday
night into Friday. It looks to wash out over southern Montana
Friday as parent upper low tracks east. Friday looks mainly dry.
Layered PWATS over southeast Wyoming down under a half inch...with
0.7 inch in the Panhandle. The exception may be some showers over
the Snowy and Sierra Madre Ranges in southern Carbon County.

GFS forecasting increased PWATS over the CWA for the weekend. So
afternoon and evening convection looks to return. By Saturday
afternoon...PWATS in the Panhandle back up near 1.25 inches and
near an inch along the Laramie Range. At the same time...a
backdoor cold front looks to move into the area from the northeast
Sunday. Could be looking at severe thunderstorms once again
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Aug 8 2023

A relatively potent weather disturbance aloft will sweep across
the terminals today, producing isolated to scattered strong to
severe thunderstorms this afternoon and this evening, especially
for far southeast Wyoming and the Nebraska Panhandle.

Wyoming TAFS...Occasional thunderstorms are expected from 20Z to
00Z, producing wind gusts to 40 knots, visibilities from 4 to 5
miles and ceilings near 5000 feet AGL. Otherwise, expect broken
clouds from 7000 to 10000 feet AGL this afternoon, with scattered
to broken clouds around 10000 feet overnight.

Nebraska TAFS...Occasional thunderstorms will occur from 21Z to
01Z, producing wind gusts up to 50 knots, visibilities from 2 to 4
miles and ceilings from 2500 to 5000 feet AGL, along with possible
hail. Scattered to broken clouds near 10000 feet AGL will prevail
late this evening and overnight.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Tue Aug 8 2023

Little to no fire weather concerns for the start to the work week
with several days of wetting rains leading to fuels remaining in
green up. Could see some elevated fire weather concerns Thursday
onward for Carbon County with minimum RH in the mid-teens and wind
speeds increasing to around 25+ knots. However, much will depend on
the fuels status and how quickly they change over. Precipitation
chances resumes this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MRD
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...MRD
Hazardous weather outlook, Aug 8, 3:06 AM MST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
406 AM MDT Tue Aug 8 2023

WYZ101>106-109>117-091015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
406 AM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of showers and thunderstorms Tuesday, beginning in the
late morning and early afternoon. Main threats will include small
hail and gusty to strong winds in stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Drier conditions expected through Friday. Increased fire weather
concerns with low humidity values and increased winds. Active
weather returns this weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-095-096-WYZ107-108-118-119-091015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Northern Sioux County-
Southern Sioux County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
406 AM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of showers and thunderstorms Tuesday, beginning in the
late morning and early afternoon. Main threats will include large
hail and damaging winds in stronger storms with a Marginal and
Slight Risk of Severe Thunderstorms across the region.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Drier conditions expected through Friday. Increased fire weather
concerns with low humidity values and increased winds. Active
weather returns this weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ055-091015-
Cheyenne County-
406 AM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Another round of showers and thunderstorms Tuesday, beginning in the
late morning and early afternoon. Main threats will include large
hail and damaging winds in stronger storms, in addition to the
chance for a tornado or two with an Enhanced Risk of Severe
Thunderstorms across the region.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Drier conditions expected through Friday. Increased fire weather
concerns with low humidity values and increased winds. Active
weather returns this weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 8, 1:38 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
238 PM MDT Tue Aug 8 2023

WYZ117>119-082100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
238 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of south central
Laramie County through 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 19.
 Interstate 80 in Wyoming between mile markers 357 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4102 10492 4126 10491 4130 10450 4102 10447
TIME...MOT...LOC 2037Z 269DEG 26KT 4115 10482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fuller

The radar

The Cheyenne radar (KCYS), 5 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
August 8, 1:38 PM MST
Where
Laramie County, 3.2 mi ESE of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.150, -104.750

Hail, Laramie

When
August 8, 1:42 PM MST
Where
Laramie County, 3.64 mi W of Archer
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.730

Hail, Goshen

When
August 8, 3:49 PM MST
Where
Goshen County, 2.58 mi SW of Cottier
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.990, -104.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115642, 1115643, 1115644.